Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 166, NWS Indianapolis, IN

August 10, 2005Vigo County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 10, 2005, 3:03 PM EST for Vigo County, Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2005, 3:03 PM EST (20:03 UTC)
Expired
Aug 10, 2005, 3:48 PM EST
In force
45 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Vigo County, IN

The radar

The Indianapolis radar (KIND), 109 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 102003
SVRIND
INC167-102045-
/O.NEW.KIND.SV.W.0166.050810T2003Z-050810T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
303 PM EST WED AUG 10 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN VIGO COUNTY IN WEST CENTRAL INDIANA

* UNTIL 345 PM EST

* AT 301 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER WEST CENTRAL VIGO
  COUNTY...OR ABOUT 11 MILES SOUTHWEST OF TERRE HAUTE...AND MOVING
  EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN VIGO COUNTY AROUND 320 PM EST
  RURAL SOUTHEASTERN VIGO COUNTY AROUND 340 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3945 8754 3928 8762 3926 8757 3925 8727
      3936 8725

$$
2 follow-up statements
000 
WWUS53 KIND 102024
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
324 PM EST WED AUG 10 2005

INC167-102045-
/O.CON.KIND.SV.W.0166.000000T0000Z-050810T2045Z/
VIGO-
324 PM EST WED AUG 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM EST FOR
SOUTHERN VIGO COUNTY...

AT 319 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER SOUTH
CENTRAL VIGO COUNTY...OR ABOUT 10 MILES SOUTH OF TERRE HAUTE...MOVING
EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN VIGO COUNTY AROUND 340 PM EST

IN ADDITION TO DAMAGING WINDS...DEADLY LIGHTNING IS OCCURRING 
WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3945 8754 3928 8762 3926 8757 3925 8727
      3936 8725

$$
000 
WWUS53 KIND 102048
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
348 PM EST WED AUG 10 2005

INC167-102058-
/O.EXP.KIND.SV.W.0166.000000T0000Z-050810T2045Z/
VIGO-
348 PM EST WED AUG 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN VIGO COUNTY EXPIRES
AT 345 PM EST...

LAT...LON 3945 8754 3928 8762 3926 8757 3925 8727
      3936 8725

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:21 PM EST, 42 minutes earlier.

Area forecast discussion, Aug 10, 2:21 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
221 PM EST WED AUG 10 2005

.DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN INTO NEXT WEEK.

AT 19Z RADAR INDICATED SCT TSRA ACROSS MAINLY ERN HALF OF FORECAST
AREA /FA/...IN ASSOCIATION WITH AN UPPER WAVE. ACTUAL COLD FRONT WAS
ACROSS NRN IN AND NRN IL. FEW TSRA TRYING TO DEVELOP WITH THE FRONT
IN IL. NOT MUCH CHANGE IN AIRMASS BEHIND THE FRONT.

MODELS IN FAIR AGREEMENT. GFS SUFFERS FROM FEEDBACK AT TIMES. WILL
IGNORE FEEDBACK GENERATED ITEMS IN GFS BUT OTHERWISE USE A BLEND.

FRONT WILL STALL OUT IN OR NEAR SRN FA TONIGHT. EXPECT CURRENT
ROUNDS OF TSRA TO WEAKEN AS UPPER WAVE MOVES EAST AND HEATING IS
LOST. WILL CONT LOW CHC POPS THIS EVENING. LATER TONIGHT...WARM
ADVECTION BEGINS ALOFT ACROSS IL AND WRN IN WHICH COULD LEAD TO
ADDITIONAL TSRA DEVELOPMENT LATER TONIGHT. WILL KEEP LOW CHC POPS
WRN FA BUT DROP TO SLIGHT CHC ELSEWHERE. WITH NOT MUCH CHANGE IN
AIRMASS BEHIND FRONT WILL LEAN TOWARD WARMER OF THE GUIDANCE NUNBERS
FOR LOWS.

FRONT PUSHES BACK N THU AND THU NIGHT. WILL KEEP THREAT OF PRECIP
ACROSS ENTIRE FA. NOT A LOT OF SUPPORT SO PRECIP CHANCES WILL BE
KEPT LOW. LEANED TOWARD THE WARMER OF THE GUIDANCE NUMBERS FOR HI
TEMPS AS EXPECT ENOUGH SUN TO REACH THESE VALUES.

FRONT WILL MEANDER ACROSS INDIANA INTO NEXT WEEK. AS UPPER FLOW
REMAINS CLOSER TO ZONAL...TIMING OF WAVES IN THE FLOW IS DIFFICULT.
THUS HAVE KEPT CHC POPS THROUGH THE EXTENDED. NOT EXPECTING ANY ALL
DAY RAINS THOUGH.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CS
Hazardous weather outlook, Aug 10, 5:39 AM EST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
539 AM EST WED AUG 10 2005

INZ021-028>031-035>049-051>057-060>065-067>072-111038-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
539 AM EST WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR TODAY.  THE MAIN THREAT FROM THESE
STORMS WILL BE FREQUENT LIGHTNING.  THERE IS A LOW CHANCE THAT SOME
STORMS COULD PRODUCE SMALL HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.  ON THURSDAY THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTH OF A LINE FROM CLINTON TO
KOKOMO.  ON THURSDAY NIGHT INTO FRIDAY MORNING HEAVY RAIN WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

SALLY

In the hours before

Local storm report, Aug 10, 2:22 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
222 PM EST WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND DMG     1 SSW DANVILLE          39.75N 86.53W
08/10/2005                   HENDRICKS          IN   DEPT OF HIGHWAYS

            TREES DOWN NEAR 110S AND 450W JUST SOUTHWEST OF DANVILLE.
            OTHER TREES REPORTED DOWN ACROSS COUNTY INCLUDING ON
            GIBBS ROAD JUST SOUTH OF AVON.

&&

COMITT

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 11:58 AM ESTSevere Thunderstorm WarningINDHendricks, Marion40 min
Aug 10, 1:25 PM ESTSevere Thunderstorm WarningINDHenry35 min
Aug 10, 3:44 PM ESTSevere Thunderstorm WarningINDTippecanoe46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.